Health Female Adda
1 year ago
Why Your Flu Medicine Gives You Trippy Dreams

Last night, you wrestled a platypus, wet your pants, and caught your ex cheating on you.

It sounds like you have the flu. Correction: It sounds like you’re taking something for the flu. Many over-the-counter cold and flu remedies like Nyquil contain antihistamines that, besides stopping your sniffles, can occasionally cause wacked-out dreams, explains Alexandra Sowa, M.D., a clinical instructor of medicine at Weill Cornell Medical College in New York City. “Although the mechanism isn’t entirely understood, the theory is that they alter rapid-eye-movement (REM) sleep. Most dreams happen during this stage of sleep, so any changes to REM can lead to more pronounced, vivid dreams—even nightmares.”

RELATED: The Fascinating Difference Between Men's and Women's Nightmares

But cold and flu meds aren’t the only ones that can make you wake up in a cold sweat, says Sowa. One common dream-altering antihistamine, diphenhydramine, is not only used in cold and flu meds but also in drugs that treat allergies, motion sickness, insomnia, and Parkinson’s disease.

Meanwhile, other meds that don’t have any antihistamines in them can have similar—or potentially even stronger—effects. “There are numerous drugs that are linked to vivid nightmares,” says Sowa. “I most commonly see strange dreams as a side effect of anti-depressants and smoking-cessation medications, but nightmares are linked to everything from pain medications to blood pressure agents.”

Often, as is the case with the sleep aids Ambien and melatonin, that’s because they can temporarily (but drastically) affect receptors in your brain and alter your brain’s levels of neurotransmitters, such as dopamine, says Stuart J. Finkelstein, M.D., an addiction medicine specialist in California. “Not everyone gets these responses, as many times it depends on the dosage and other medications they may be taking,” he says. If you don’t get them, count yourself lucky.

RELATED: 7 Sleep Experts Share What They Do When They Can't Doze Off

And if you do get them—and they are really bothering you—you should definitely talk to your doc. “Continuing medications with unpleasant side effects is a matter of risk versus benefit,” says Sowa. “If the medication is helping your cold symptoms but causing nightmares and sleep disturbances, you should ask yourself if it’s worth it. If it’s not, your doctor will help you find an alternative treatment.”

8 Views    
Facebook Facebook Twitter Linkedin Google Pinterest

Related Articles

Refer your 10 female friends! Earn Instant 500